The Friedman rule in an overlapping-generations model with nonlinear taxation and income misreporting
2014 (English)In: Journal of Public Economics, ISSN 0047-2727, E-ISSN 1879-2316, Vol. 119, 36 p.10-23 p.Article in journal (Refereed) Published
This paper models a two-period overlapping-generations economy with money populated with individuals of different skills. They face a nonlinear income tax schedule and can engage in tax evasion. Money serves two purposes: the traditional one, modeled through a money-in-the-utility-function; it also facilitates tax evasion. The main message of the paper is that income tax evasion in this framework leads to the violation of the Friedman rule. The paper also shows that even in the absence of tax evasion, when optimality requires differential commodity taxation, complementarity of real cash balances and labor supply does not guarantee the optimality of the Friedman rule as a boundary solution. An additional assumption is required.
Place, publisher, year, edition, pages
Uppsala universitet, 2014. Vol. 119, 36 p.10-23 p.
Research subject Economics
IdentifiersURN: urn:nbn:se:uu:diva-176917DOI: 10.1016/j.jpubeco.2014.06.015ISI: 000346893200002OAI: oai:DiVA.org:uu-176917DiVA: diva2:537777